Tetracycline Stain

Overview

Tetracycline stain is a condition seen as deep stain in the adult teeth (permanent teeth) caused by tetracycline antibiotics taken during tooth development. The stain is seen as varying degrees of horizontal color bands ranging from gray to gray-brown and even some shades of green, with in varying degrees of intensity; depending on when the antibiotics were taken during tooth development.

Avoiding and correcting tetracycline stains

  1. It is widely known that avoiding the use of tetracycline during any phase of tooth development (during pregnancy, infancy, or early childhood) will prevent the teeth from staining.
  2. In some cases, tenacious bleaching can change the intensity of the tetracycline stain. This requires a dedicated, in office and/or daily routine of home bleaching.
  3. I children, composite veneers can act as a temporary solution until they are full grown and all adult teeth are fully erupted. In adulthood, porcelain veneers or crowns will serve as a more permanent solution
  4. It should be noted that covering the teeth with veneers or crowns is an irreversible procedure that carries with it a much greater expense than tooth bleaching.